Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 102, NWS Flagstaff, AZ

July 25, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2021, 4:58 AM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2021, 4:58 AM MST (11:58 UTC)
Expired
Jul 25, 2021, 8:00 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 146 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:30 AM MSTFLASH FLOOD5 Sse Kirkland, AZLAW ENFORCEMENT REPORTED AND ESTIMATED DEPTH OF KIRKLAND CREEK RUNNING 4-5 FT DEEP WITH WATER FLOWING OVER HIGHWAY 89. WATER HAD BEGUN TO RECEDE AT TIME OF OBSERVATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 12.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WGUS55 KFGZ 251158
FFWFGZ
AZC025-251500-
/O.NEW.KFGZ.FF.W.0102.210725T1158Z-210725T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
458 AM MST Sun Jul 25 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 800 AM MST.

* At 455 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly along Kirkland Creek.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kirkland, Peeples Valley and Yava.

This includes the following highways...
	State Route 89 between mile markers 279 and 293.
	State Route 96 between mile markers 20 and 21.

This includes the following streams and drainages...
  Kirkland Creek, Poplar Wash, and Sheppard Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3423 11271 3426 11280 3452 11301 3455 11300
      3448 11282 3444 11270 3439 11257 3431 11262

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
2 follow-up statements
154 
WGUS75 KFGZ 251320
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
620 AM MST Sun Jul 25 2021

AZC025-251500-
/O.CON.KFGZ.FF.W.0102.000000T0000Z-210725T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
620 AM MST Sun Jul 25 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING 
FOR YAVAPAI COUNTY...

At 618 AM MST, Doppler radar indicated heavy rain has moved south of 
the warning area. Earlier heavy rain of 1 to 3 inches will lead to 
flash flooding along Kirkland Creek. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kirkland, Peeples Valley and Yava.

This includes the following highways...
	State Route 89 between mile markers 279 and 293.
	State Route 96 between mile markers 20 and 21.

This includes the following streams and drainages...
  Kirkland Creek, Poplar Wash, and Sheppard Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3423 11271 3426 11280 3452 11301 3455 11300
      3448 11282 3444 11270 3439 11257 3431 11262

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
583 
WGUS75 KFGZ 251451
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
751 AM MST Sun Jul 25 2021

AZC025-251501-
/O.EXP.KFGZ.FF.W.0102.000000T0000Z-210725T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
751 AM MST Sun Jul 25 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 8 AM MST THIS MORNING FOR 
YAVAPAI COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and use 
caution near Kirkland Creek as it will be running high this morning.

A Flash Flood Watch remains in effect until 1200 AM MST Monday for 
portions of east central Arizona, north central Arizona, northeast 
Arizona and west central Arizona.

LAT...LON 3423 11271 3426 11280 3452 11301 3455 11300
      3448 11282 3444 11270 3439 11257 3431 11262

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:14 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 25, 2:14 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
214 AM MST Sun Jul 25 2021

.SYNOPSIS...Showers and thunderstorms continue through tonight as
the threats of flash flooding and strong storms persist. A more
normal pattern of isolated to scattered afternoon showers and
thunderstorms returns through the rest of the week. Cool daytime
temperatures will warm to near normal by the middle of the week.

&&

.DISCUSSION...Isolated showers and thunderstorms persist in
central Arizona early this morning as an upper low has moved into
south-central Arizona. Storm motion in eastern Arizona will favor
a more northward direction, while western Arizona is a southward
steering flow through sunrise. Light to moderate rainfall is
being observed from these isolated showers and thunderstorms.

The upper low will shift westward over southern Arizona through
the daylight and evening hours today. The result will be continued
scattered to numerous showers and thunderstorms over northern
Arizona beginning later this morning. The trough axis is helping
to favor areas west of a line from the Grand Canyon to Flagstaff
to the White Mountains for the heaviest and most widespread
coverage of rainfall this afternoon. Rainfall rates by this
afternoon under the strongest thunderstorms could again be 1-2"
per hour. A more isolated to scattered thunderstorm coverage in
the Little Colorado River valley and north to the Navajo Nation
will still see a threat for flash flooding as soils have become
very saturated from the last 60 hours of widespread heavy rainfall.
To say nothing more, the threat of flash flooding will continue
through today and the Flash Flood Watch remains in effect into
late this evening for much of central and northern Arizona.

As the upper low finally moves into far southern California by
tonight, the greatest area of forcing to sustain overnight showers
will also exit the forecast area. Overnight shower activity is
only expected in western Coconino and Yavapai counties late tonight.

Northern Arizona is expected to return to a more typical monsoonal
pattern beginning Monday. This means storm initiation in the late
morning and early afternoon increases into the afternoon then
gradually decreases each evening. Residual moisture will trigger
scattered coverage on Monday with more isolated to scattered
thunderstorm coverage then expected into mid-week. The very high
rainfall rates that have been observed this weekend are much less
likely on Monday as a less moist airmass sets up over the area.
This will translate into a decreased, but still present, threat
of flash flooding. Beyond the scattered thunderstorms this week,
temperatures will warm to near-normal by mid-week.

Current progs are indicating a potential increase in monsoonal
moisture resulting in an uptick in thunderstorm coverage again by
later this week.

&&

.AVIATION...For the 12Z package...Scattered showers continue south
of a line from KPRC to KSOW. Widespread showers and thunderstorms
are expected to develop again after 18Z Sun. Areas of MVFR/IFR
will be possible within the heaviest downpours. Gusty and erratic
winds possible near thunderstorms, with winds remaining light
otherwise. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms will
continue through tonight with a threat of flash flooding. Storm
chances decrease from east to west Monday.

Tuesday through Thursday...A more typical monsoonal pattern returns
with afternoon thunderstorms diminishing through the evening each
day. Daytime temperatures will warm to near-normal by mid-week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this
evening FOR AZZ006>008-011>018-037-038-040.

&&

PUBLIC...NL
AVIATION...ET
FIRE WEATHER...NL

For Northern Arizona weather information visit weather.gov/flagstaff

In the hours before

Local storm report, Jul 25, 1:11 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
111 AM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     FLASH FLOOD      3 NE POLAND JUNCTION    34.49N 112.24W
07/24/2021                   YAVAPAI            AZ   OFFICIAL NWS OBS

            AGUA FRIA GAUGE NEAR DEWEY HUMBOLDT REPORTED
            A 6.5 FT RISE.

&&

ET
Local storm report, Jul 25, 1:50 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
150 AM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      1 ESE SAINT JOHNS       34.51N 109.36W
07/24/2021                   APACHE             AZ   PUBLIC

            PUBLIC REPORTS FLASH FLOOD AT BRIDGE ON
            HIGHWAY 191 DUE TO LITTLE COLORADO RIVER.
            ROAD IMPASSABLE.

&&

ET
Local storm report, Jul 25, 2:43 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 AM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     FLASH FLOOD      3 ESE CORDES JUNCTION   34.32N 112.07W
07/25/2021                   YAVAPAI            AZ   OFFICIAL NWS OBS

            AGUA FRIA GAUGE NEAR MAYER REPORTS 5.7 FT
            RISE.

&&

ET
Local storm report, Jul 25, 2:47 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 AM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     FLASH FLOOD      3 ESE CORDES JUNCTION   34.32N 112.07W
07/25/2021                   YAVAPAI            AZ   OFFICIAL NWS OBS

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
            ESE CORDES JUNCTION. AGUA FRIA GAUGE AFMA3
            REPORTS 5.7 FT RISE.

&&

ET
Local storm report, Jul 25, 3:15 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 AM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      7 NE TONALEA            36.40N 110.87W
07/24/2021                   COCONINO           AZ   PUBLIC

            PUBLIC REPORTS WATER OVER HIGHWAY 160 NEAR
            TONALEA AND COW SPRINGS. BOULDERS AND MUD
            ALSO IN ROADWAY.

&&

ET
Local storm report, Jul 25, 3:22 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
322 AM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLASH FLOOD      5 W HOLBROOK            34.89N 110.25W
07/24/2021                   NAVAJO             AZ   COUNTY OFFICIAL

            NAVAJO COUNTY REPORTS MCCLAWS RD IS CLOSED
            DUE TO FLOODING FROM LITTLE COLORADO RIVER.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo30 min
Jul 24, 7:12 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Jul 24, 7:50 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 24, 8:49 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 24, 9:32 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 24, 10:47 PM MSTAreal Flood WarningFGZNavajo6 hr
Jul 24, 11:06 PM MSTAreal Flood AdvisoryFGZApache, Coconino, Navajo12 hr
Jul 25, 2:30 AM MSTAreal Flood AdvisoryFGZCoconino, Navajo24 hr
Jul 25, 2:51 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai6 hr
Jul 25, 9:15 AM MSTAreal Flood WarningFGZApache, Coconino, Navajo13 hr
Jul 25, 11:05 AM MSTFlash Flood Warning Considerable damage threatFGZNavajo11 hr
Jul 25, 12:39 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila, Yavapai3 hr
Jul 25, 1:51 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 25, 2:27 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai108 min
Jul 25, 2:52 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 25, 3:28 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.